[Skip to Navigation]
Article
February 1961

Urticaria Pigmentosa, Effects of Reserpine

Author Affiliations

NEW YORK

From the Department of Dermatology and Syphilology of the New York University Post-Graduate Medical School (Dr. Rudolf L. Baer, Acting Chairman) and the Skin and Cancer Unit of University Hospital.

Arch Dermatol. 1961;83(2):199-203. doi:10.1001/archderm.1961.01580080029002
Abstract

The clinical effects of reserpine in 3 patients with urticaria pigmentosa have been described by Baer, Bersani, and Pelzig.1 Under reserpine therapy they noted a decrease in the tendency of the lesions to urticate in 2 cases after one week and a peculiar "flushing" sensation within 24 hours in the third case. They postulated that perhaps these changes might have been due to degranulation of the basophilic granules in the tissue mast cells. This view was in accord with previous studies by others on the effects of reserpine on enterochromaffin cells in laboratory animals. Degranulation of the enterochromaffin cells after reserpine therapy had been noted by Benditt and Wong2 in guinea pigs, and by Marks, Sorgen, and Hayes3 in rats. More recently the effects of reserpine in some cases of urticaria pigmentosa reported by Baer et al. have been confirmed by Dillaha4 and by Neill.5

×